Minnesota, 2004

Tornadoes and Hail in Minnesota, July 12 to 13, 2004

July 12 to 13, 2004 · NWS FGF · 22 events in 4 counties and zones

9 hail, 7 thunderstorm wind, 6 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 12, 7:40 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 12, 7:40 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT MON JUL 12 2004

.UPDATED DISCUSSION...

UPDATED ONCE MORE...BASED ON RADAR AND NEW SWODY1...ADDED ISOLATED
THUNDERSTORMS TO MUCH OF MN CWA AS WELL AND MENTIONED PSBL SEVERE
DUE TO CURRENT STORM STRENGTH NEAR JAMESTOWN.
------------------------------------------------------------
.PREVIOUS DISCUSSION...

UPDATED FCST TO MENTION ISOLATED THUNDERSTORMS IN SE ND UNTIL
MIDNIGHT.  WESTERLY SFC FLOW OVER ENTIRE FCST AREA...BUT BEEN
WATCHING WELL DEFINED DEW PT BOUNDARY OVER SE HALF OF NORTH DAKOTA
THIS EVENING.  50 DEW PTS AT DVL/BIS TO 65-70 AT FAR-JMS TO LOWER
70S IN NE SD. 01Z OBS EVEN SHOWING SOME BACKING OF THE WINDS MORE
TOWARD TTHE SOUTH AT SISSETON AND WHEATON WITH DEW PTS CLIMBING TO
THE LOWER 70S.  SO ENOUGH HEATING AND MOISTURE FOR ISOLD THUNDER
THIS EVENING. CAPES NR 4000 J/KG  WILL HAVE TO SEE HOW MUCH
DEVELOPMENT OCCURS...BUT POTENTIAL IS THERE FOR A FEW HOURS OF
STRONG OR SEVERE...SOME STRONG.  FREEZING LEVELS AROUND 12500 FT
AGL...LOWER THAN LAST NIGHT.

ALSO SCT STORMS IN MANITOBA CLOSER TO ANOTHER DEW POINT FRONT MOVING
SOUTH AND EAST AROUND CANADIAN UPPER LOW.  ONE SUPERCELL MOVING
TOWARD NORTHWEST ANGLE MN HAS WEAKENED A BIT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

RIDDLE
Hazardous weather outlook, Jul 12, 7:30 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
830 PM CDT MON JUL 12 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-130400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
830 PM CDT MON JUL 12 2004

...SEVERE THUNDERSTORMS POSSIBLE OVER SOUTHEAST NORTH DAKOTA AND
WEST CENTRAL MINNESOTA UNTIL MIDNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT
ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE OVER
SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA UNTIL
MIDNIGHT...MAINLY EAST OF A ROSEAU TO MAYVILLE TO JAMESTOWN LINE.
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE. AN UPPER LEVEL LOW OVER
CANADA WILL MOVE EAST THIS EVENING.  JET ENERGY ON THE SOUTHERN SIDE
OF THE SYSTEM WILL CAUSE UPWARD MOTION OVER THE REGION.  A DEW POINT
FRONT SEPARATING 50 DEW PTS AT DEVILS LAKE AND BISMARCK TO AROUND 70
IN FARGO AND FERGUS FALLS WILL BE THE TRIGGER FOR THE STORMS TO FORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR NORTHWEST MINNESOTA STARTING
WEDNESDAY NIGHT AND THEN SPREADING INTO EASTERN NORTH DAKOTA BY
FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

RIDDLE

In the hours before

Local storm report, Jul 12, 9:08 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1008 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             3 W HARWOOD             46.98N 96.94W
07/12/2004  1.75 INCH        CASS               ND   TRAINED SPOTTER

1005 PM     HAIL             1 N HARWOOD             46.99N 96.88W
07/12/2004  1.75 INCH        CASS               ND   TRAINED SPOTTER

1007 PM     HAIL             1 E HARWOOD             46.98N 96.86W
07/12/2004  1.75 INCH        CASS               ND   TRAINED SPOTTER

&&

DTR

The radar

The Fargo/Grand Forks radar (KMVX), 78 km away, was scanning. The volume nearest the first event began at 03:16 UTC.

Open the radar archive at this moment

Event by event

9 hail, 7 thunderstorm wind, 6 tornado. Local standard time, as filed.

Hail, Clay

When
July 12, 9:15 PM CST
Where
Clay County, 5 mi N of Moorhead
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.950, -96.750

Hail, Clay

When
July 12, 9:15 PM CST
Where
Clay County, 7 mi N of Moorhead
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.983, -96.750

Tornado, Clay

When
July 12, 9:32 PM CST
Where
Clay County, 2 mi N of Glyndon
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
EMERGENCY MANAGER
Coordinates
46.900, -96.583

A tornado briefly tracked through a wheat field.

Tornado, Clay

When
July 12, 9:52 PM CST to 10:12 PM CST
Where
Clay County, 7 mi WNW of Rollag
Rating
F1
Path length
10 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
46.767, -96.367

Several buildings were damaged at the Western Minnesota Steam Threshers Reunion grounds near Rollag. Some antique farm machinery inside the buildings was also damaged.

Hail, Clay

When
July 12, 9:56 PM CST
Where
Clay County, Hawley
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.883, -96.317

Tornado, Becker

When
July 12, 10:13 PM CST
Where
Becker County, 4 mi W of Cormorant
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
46.733, -96.150

A brief tornado track was found.

Hail, Becker

When
July 12, 10:15 PM CST
Where
Becker County, 1 mi S of Cormorant
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.717, -96.067

Tornado, Otter Tail

When
July 12, 10:15 PM CST to 10:25 PM CST
Where
Otter Tail County, 7 mi WNW of Dunvilla
Rating
F1
Path length
5 mi
Path width
50 yd
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
46.700, -96.150

Many large trees were blown down and some blocked state highway 34. Four trees fell on a house on Tamarac Lake, where many other trees were blown down. On Pelican Lake, numerous oak trees were damaged. One oak tree fell on a roof. Trees also fell on a recreational vehicle and on several boats.

Hail, Otter Tail

When
July 12, 10:15 PM CST
Where
Otter Tail County, 4 mi NW of Dunvilla
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.700, -96.083

Thunderstorm Wind, Otter Tail

When
July 12, 10:25 PM CST
Where
Otter Tail County, 2 mi W of Dunvilla
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
46.667, -96.067

A tree was blown down onto a house.

Thunderstorm Wind, Otter Tail

When
July 12, 10:25 PM CST
Where
Otter Tail County, 1 mi S of Dunvilla
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.650, -96.017

A portion of a lake home's roof was blown into Lake Lizzie.

Tornado, Otter Tail

When
July 12, 10:30 PM CST to 10:55 PM CST
Where
Otter Tail County, 3 mi SE of Dunvilla
Rating
F1
Path length
14 mi
Path width
50 yd
Property damage
$600,000
Reported by
NWS STORM SURVEY
Coordinates
46.633, -95.967

Intermittent tree damage occurred from the east side of Lake Lizzie to Dent. Power outages occurred from trees falling on power lines. On West McDonald Lake, a 30 foot mobile home was overturned against an oak tree that was split in half. A tree also fell on a boat, destroying it. At Spirit Lake, 20 trees were damaged at a resort, some falling on resort cabins. A dock was also damaged. At Hoffman Lake, property owners reportedly saw the tornado coming across the lake. Many trees fell on homes or other property.

Thunderstorm Wind, Otter Tail

When
July 12, 10:30 PM CST
Where
Otter Tail County, 4 mi NE of Dunvilla
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.700, -95.950

A house on Little Pelican Lake lost a portion of its roof.

Thunderstorm Wind, Becker

When
July 12, 10:30 PM CST
Where
Becker County, 4 mi E of Cormorant
Measured
70 kt (81 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
46.733, -95.983

Trees and power lines were blown down at Lake Eunice. A silage wagon was also blown into some trees.

Hail, Otter Tail

When
July 12, 10:42 PM CST
Where
Otter Tail County, Vergas
Measured
2.5 in hail
Reported by
AMATEUR RADIO
Coordinates
46.667, -95.800

Hail, Becker

When
July 12, 10:45 PM CST
Where
Becker County, 1 mi S of Cormorant
Measured
2.5 in hail
Reported by
AMATEUR RADIO
Coordinates
46.717, -96.067

Hail, Otter Tail

When
July 12, 10:55 PM CST
Where
Otter Tail County, 4 mi NW of Dent
Measured
4 in hail
Reported by
NEWSPAPER
Coordinates
46.583, -95.783

Thunderstorm Wind, Otter Tail

When
July 12, 11:00 PM CST
Where
Otter Tail County, 4 mi W of Dent
Measured
60 kt (69 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
46.550, -95.800

Power lines were blown down at the intersection of county roads 108 and 85.

Tornado, Otter Tail

When
July 12, 11:05 PM CST to 11:06 PM CST
Where
Otter Tail County, 1 mi NW of Richville
Rating
F0
Path length
0.5 mi
Path width
25 yd
Reported by
NWS STORM SURVEY
Coordinates
46.517, -95.650

The tornado broke off a few small trees near Marion Lake.

Hail, Wadena

When
July 12, 11:35 PM CST
Where
Wadena County, 2 mi N of Wadena
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.483, -95.133

Thunderstorm Wind, Wadena

When
July 13, 12:10 AM CST
Where
Wadena County, Aldrich
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.383, -94.933

4 to 6 inch diameter pine trees were blown down across the south bound lane of U.S. Highway 10.

Thunderstorm Wind, Wadena

When
July 13, 12:20 AM CST
Where
Wadena County, 6 mi E of Aldrich
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.383, -94.800

Significant tree damage occurred around the Staples airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415622, 5415623, 5415624, 5415625, 5415626, 5415627, 5415628, 5415629, 5415630, 5415631, 5415698, 5415690, 5415699, 5415700, 5415691, 5415692, 5415701, 5415693, 5415694, 5415695, 5415696, 5415697.